drug allergy

drug allergy

drug allergy
Overview

A drug allergy is an abnormal reaction of the immune system to a drug. Any drug — prescription, over-the-counter or herbal medicine — can trigger a drug allergy. However, a drug allergy is more likely to occur with some medications.

The most common signs and symptoms of a drug allergy are urticaria, rash, or fever. A drug allergy can cause serious reactions, including a life-threatening illness that affects several body systems (anaphylaxis).

 

A drug allergy differs from a drug side effect, which is a known potential reaction listed on the drug label. A drug allergy is also different from drug toxicity caused by a drug overdose.

Symptoms

Signs and symptoms of a serious drug allergy often occur within an hour or after taking the drug. Other reactions, especially rashes, can occur hours, days or weeks later.

Drug allergy signs and symptoms may include:

Skin rash
urticaria
Itch
fever
swelling
shortness of breath
wheezing
runny
Eyes that water and feel itchy
anaphylaxis

Anaphylaxis is a rare, life-threatening reaction to a drug allergy that causes widespread malfunctioning of the body’s systems. Anaphylaxis signs and symptoms include:

Narrowing of the air passages and throat, which causes difficulty breathing
Nausea or abdominal cramps
Vomiting or diarrhea
dizziness or lightheadedness
Weakness and rapid pulse
Reduction of Blood pressure
seizures
Unconsciousness
Other conditions caused by drug allergy

Less common drug allergic reactions occur days or weeks after you take the drug and may persist for some time after you stop taking it. These cases include:

Serum sickness, which may cause fever, joint pain, rash, swelling, and nausea
Medication-induced anemia, a decrease in red blood cells, which can cause fatigue, irregular heartbeats, and shortness of breath, among other symptoms
Drug rash with eosinophilia and systemic symptoms, resulting in rash, elevated white blood cell count, generalized swelling, enlarged lymph nodes, and recurrent dormant hepatitis
Inflammation of the kidneys, which can cause fever, blood in the urine, general swelling and confusion, among other symptoms
When should you visit a doctor?

Call 911 (in the United States) or seek emergency medical help in your country if you develop signs of a severe allergic reaction or suspect anaphylaxis (hypersensitivity) after taking the medication.

If you develop more severe symptoms of a drug allergy, see your doctor as soon as possible.

the reasons

A drug allergy occurs when your immune system misidentifies a drug as a harmful substance, such as a virus or bacteria. Once your immune system detects this drug as a harmful substance, it will begin to create an antibody specific to that drug. It can happen after you take the drug for the first time, but sometimes the sensitivity does not appear until after repeated exposure to the drug.

The next time you take the drug, these specific antibodies recognize the drug and direct the immune system’s attacks on the substance. The chemicals from this activity cause the signs and symptoms associated with an allergic reaction.

However, you may not know when the first time you took the drug was. Some evidence suggests that even small amounts of a drug in food, such as an antibiotic, may be enough for the immune system to create an antibody to it.

Also, some allergic reactions can appear as a result of a somewhat different process. Researchers believe that some drugs can bind directly to a specific type of white blood cell in the immune system called a T cell. This releases chemicals that can cause an allergic reaction the first time you take the medicine.

The association of medications with allergies is common

Although any drug can cause an allergic reaction, some drugs cause an allergic reaction more than others. Including:

Antibiotics, such as penicillin
Pain relievers, such as aspirin, ibuprofen (Advil, Motrin IB) and naproxen sodium (Aleve)
Chemotherapy drugs for cancer treatment
Medicines to treat autoimmune diseases, such as rheumatoid arthritis
Non-allergic reactions to medicines

Sometimes a reaction to a drug can produce signs and symptoms similar to those of a drug allergy, but the reaction to the drug is not caused by the activity of the immune system. This condition is called a non-allergic hypersensitivity reaction or a pseudo-allergic reaction to a drug.

The most common medications associated with this condition include:

aspirin
Dyes used in imaging tests (radiographics)
Sleeping medicines for pain
local anesthetics
risk factors

While anyone can experience an allergic reaction to a drug, a few factors can increase your risk. These include:

A history of other allergic conditions, such as a food allergy or hay fever
A personal or family history of drug allergy
Increased exposure to the drug, due to high doses, frequent use, or prolonged use
Certain illnesses commonly associated with allergic reactions to medications, such as HIV infection or the Epstein-Barr virus
protection

If you have a drug allergy, the best prevention is to avoid the drug that is causing the problem. Steps you can take to protect yourself include:

Informing health care workers. Ensure that your drug allergy is clearly identified in your medical records. Inform other healthcare providers, such as your dentist or any medical professional.

Leave a Reply

Your email address will not be published.

Back to top button